Background: Torsade de pointes is rarety associated with chronic amiodarone treatment, despite the effect of amiodarone on QT interval prolongation. Objective: To identify risk factors and associated conditions that may cause TdP in patients on chronic amiodarone treatment. Methods: We reviewed the data of six consecutive patients on chronic amiodarone treatment who were admitted to the intensive cardiac care unit due to syncope and TdP. Results: The patients' median age was 73.5 years, and five were women. Concomitantly, loratadine was given to two patients and trazodone to one patient. Associated and attributing conditions to the development of TdP were hypokalemia in three patients, drug-induced bradycardia in one and reduced left ventricular function in four. Conclusions: TdP associated with chronic amiodarone treatment may occur when amiodarone is co-administered with drugs that may potentially prolong QT interval. Additional risk factors for amiodarone-associated TdP include female gender, hypokalemia, reduced left ventricular function and bradycardia.
|Number of pages||3|
|Journal||Israel Medical Association Journal|
|State||Published - 1 Mar 2005|
- QT interval
- Torsade de pointes